(HealthDay News) — In a new study on how often medication errors occur during surgery, researchers report that mistakes were made during almost half of the operations they analyzed. The findings were published online Oct. 21 in Anesthesiology to coincide with the annual meeting of the American Society of Anesthesiologists, held from Oct. 24–28 in San Diego.
The findings stem from the in-house efforts of Boston-based Massachusetts General Hospital to quantify and address drug-error risk during surgery. The investigators focused on operations performed at Mass General over seven months in 2013 and 2014. All drugs and drug errors were recorded (or extracted from medical charts) covering the time a patient entered a preoperative area until they were out of surgery and in either a recovery room or an intensive care unit.
The researchers found that, overall, a medication error or adverse drug event was documented in 124 of 277 surgeries. Of the 3,675 medication administrations, 193 medication errors and adverse drug events were recorded. And almost 80% of those events were determined to have been preventable. The mistakes included drug labeling errors, incorrect dosing, drug documentation mistakes, and/or failing to properly treat changes in a patient’s vital signs during surgery. Two-thirds of the drug errors were categorized as “serious,” while 2% were considered life-threatening (though none of the patients died as a result). The remaining errors were considered “significant.”
“This is the first large-scale look at medication errors in the time immediately before, during, and directly after surgery,” study author Karen Nanji, MD, MPH, an assistant professor of anesthesia at Harvard Medical School in Boston, told HealthDay. “But in my opinion, while there is much room for improvement, our results are not surprising. In fact, it’s very likely that this issue is even more problematic given that Mass General is a national leader in patient safety, and has gone out of its way to study this issue in order to improve outcomes.”